Drugs commonly used to treat symptoms of Alzheimer’s disease, called cholinesterase inhibitors, could result in harmful weight loss, according to new research published online in the August edition of the Journal of the American Geriatrics Society.
The study used figures from previous research to evaluate patients age 65 or older diagnosed with dementia who received a new prescription for a cholinesterase inhibitor or other new chronic medication.
After a year of usage Meera Sheffrin, MD et al, found that nearly a third (29%) of patients on the inhibitors experienced significant weight loss. Results showed that patients who started on the medications had a higher risk of clinically significant weight loss over a 12 month period. Figures from controlled trials suggests that weight loss could be an under-recognised side effect of cholinesterase inhibitors, but the evidence remains inconclusive.
James Pickett, Head of Research at Alzheimer’s Society said:
‘With any treatment it’s important to weigh up the benefits compared to the side effects. Cholinesterase inhibitors are helpful to thousands of people with Alzheimer’s disease in managing their symptoms, such as anxiety and concentration, and can improve their ability to continue daily activities. Treatments for Alzheimer’s are extremely limited however, and we desperately need more effective drugs.
‘Unexplained weight loss can be serious so it is important that this kind of research is done in order that doctors can be vigilant regarding the potential causes. If someone is losing weight and does not know why, they should consult their doctor immediately. More research including a more representative group of people with dementia would be welcome to validate these findings.’